Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Honolulu, HI

April 1, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 1, 2014, 2:05 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2014, 2:05 PM HST (00:05 UTC)
Expired
Apr 1, 2014, 5:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 76 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WGHW50 PHFO 020005
FFWHFO
HIC001-020300-
/O.NEW.PHFO.FF.W.0008.140402T0005Z-140402T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
205 PM HST TUE APR 1 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 500 PM HST

* AT 200 PM HST...THE RAIN GAGE AT WAIAKEA UKA SHOWED HEAVY
  RAIN FALLING AT 3 INCHES PER HOUR NEAR HILO. THE AREA
  OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEPEEKEO...PAPAIKOU...HONOMU AND HAKALAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1979 15540 1995 15515 1974 15495 1947 15499
      1953 15532

$$

MORRISON
2 follow-up statements
254 
WGHW70 PHFO 020021
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
221 PM HST TUE APR 1 2014

HIC001-020300-
/O.CON.PHFO.FF.W.0008.000000T0000Z-140402T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
221 PM HST TUE APR 1 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 500 PM HST...

THE HEAVIEST RAINFALL IS OVER THE SLOPES ABOVE HILO WITH RATES AS 
HIGH AS 3 INCHES PER HOUR IN THE WAIAKEA UKA AREA. THIS RAINFALL IS 
OCCURRING ON SATURATED GROUND.  THERE WILL BE SIGNIFICANT RUNOFF 
INTO STREAMS ALREADY RUNNING HIGH FROM PREVIOUS RAINFALL. WAIAKEA 
STREAM...PALAI STREAM AND ALENAIO STREAM ARE EXPECTED TO HAVE RAPID 
RISES IN WATER LEVELS. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PEPEEKEO...PAPAIKOU...HONOMU...HAKALAU...MOUNTAIN VIEW...GLENWOOD  
AND KEAAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1979 15540 1995 15515 1974 15495 1947 15499
      1953 15532

$$

KODAMA
796 
WGHW70 PHFO 020157
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
357 PM HST TUE APR 1 2014

HIC001-020206-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-140402T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
357 PM HST TUE APR 1 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 1979 15540 1995 15515 1974 15495 1947 15499
      1953 15532

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 9:50 AM HST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 1, 9:50 AM HST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
950 AM HST TUE APR 1 2014

.SYNOPSIS...
TRADE WINDS WILL PREVAIL THROUGH THE WEEK...BECOMING BREEZY
WEDNESDAY...THEN DIMINISHING SATURDAY. ABUNDANT MOISTURE
ACROSS THE EASTERN PART OF THE STATE AND INSTABILITY FROM AN UPPER
TROUGH WILL CONTINUE WET WEATHER OVER THE WINDWARD BIG ISLAND AND
MAUI INTO WEDNESDAY. THERE IS ALSO A CHANCE FOR AFTERNOON THUNDERSTORMS
OVER THE LEEWARD SLOPES AND INTERIOR AREAS OF THE BIG ISLAND. A
DRIER WEATHER REGIME WILL PREVAIL FOR THE SECOND HALF OF THE WEEK
BEFORE SHOWERS PICK UP AGAIN OVER THE WEEKEND.

&&

.DISCUSSION...
MODERATE TO FRESH TRADE WINDS ARE PUSHING ENHANCED SHOWERS INTO
WINDWARD ISLAND SLOPES TODAY WITH SOME SHOWERS REACHING LEEWARD
LOCATIONS OF THE SMALLER ISLANDS. SHOWERS FOCUSED OVER THE
WINDWARD BIG ISLAND YESTERDAY AND OVERNIGHT WITH MANY AREAS
RECEIVING 6 INCHES OF RAIN IN THE PAST 24 HOURS. THESE MODERATE TO
LOCALLY HEAVY SHOWERS ARE EXPECTED TO CONTINUE INTO TONIGHT.

AN UPPER LEVEL SHORT WAVE DROPPING IN FROM THE NW WILL MAINTAIN
MODERATE ATMOSPHERIC INSTABILITY OVER THE ISLANDS... AND TRADE
SHOWERS NORMALLY CAPPED AT 6 TO 8 THOUSAND FEET ARE REACHING UP TO
25 THOUSAND FEET IN HEIGHT. LAND HEATING WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS TO THE LEEWARD SLOPES OF THE BIG
ISLAND THIS AFTERNOON... THOUGH THE CURRENT CLOUD COVER SHOULD
KEEP THUNDERSTORM ACTIVITY TO A MINIMUM. THE WINDWARD BIG ISLAND
WILL SEE ISOLATED THUNDERSTORMS THROUGH THE DAY.

THE SHORT WAVE WILL PASS NORTH OF THE ISLANDS TODAY AND THEN EXIT
NE OF THE STATE WEDNESDAY MORNING. TRADE SHOWERS WILL REMAIN ENHANCED
INTO WEDNESDAY MORNING UNTIL THE SHORT WAVE EXITS AND WEAK RIDGING
PUSHES OVER THE ISLANDS FROM THE WEST WEDNESDAY AFTERNOON.
WEDNESDAY NIGHT AND THURSDAY...SHOWER INTENSITY AND COVERAGE IS
EXPECTED TO DIMINISH AS THE UPPER RIDGING CAPS THE VERTICAL GROWTH
OF THE TRADE SHOWERS.

HIGH PRESSURE FAR NNE OF THE STATE IS PROVIDING MODERATE TO FRESH
TRADE WINDS ACROSS THE AREA TODAY. THE HIGH WILL DRIFT SLOWLY SOUTH
AS AN EASTWARD MOVING HIGH REINFORCES IT TODAY. AN UPTICK IN
TRADES IS EXPECTED TONIGHT AS THE N-S PRESSURE GRADIENT INCREASES
OVER THE ISLANDS. TRADES WILL REMAIN FRESH TO LOCALLY STRONG UNTIL
NEXT WEEKEND AS THE HIGH REMAINS IN PLACE. AN APPROACHING FRONT
WILL WEAKEN WINDS AND TURN THEM SE ON SATURDAY. THE FRONT LOOKS TO
BE FAIRLY WEAK AS IT MOVES THROUGH THE ISLANDS SATURDAY NIGHT AND
SUNDAY BRINGING ONLY BOUTS OF MODERATE RAINFALL. WINDS WILL TURN
NORTH BEHIND THE FRONT SUNDAY AND THEN NORTHEAST ON MONDAY. THE
AIRMASS BEHIND THE FRONT WILL BE COOLER AND DRIER...BRINGING A
NOTICEABLE DROP IN TEMPERATURES SUNDAY AND EARLY NEXT WEEK.

&&

.AVIATION...
ACTIVE SHOWERS ASSOCIATED WITH A TROUGH ALOFT NORTH OF THE AREA ARE
EXPECTED TO PERSIST THROUGH THIS EVENING. WIDESPREAD MVFR AND
LOCALIZED IFR CONDITIONS WILL CONTINUE OVER THE E SIDE OF THE BIG
ISLAND WITH OCCASIONAL MVFR OVER WINDWARD SIDES OF THE OTHER
ISLANDS. AIRMET SIERRA FOR MTN OBSC WILL LIKELY CONTINUE THROUGH THE
DAY TODAY AND PROBABLY LONGER. THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE BIG ISLAND SLOPES AGAIN THIS AFTERNOON.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN AFFECT OVER THE WINDIER WATERS NEAR THE
BIG ISLAND AND MAUI. AN UPTICK IN WINDS AND EASTERLY WIND SWELL IS
EXPECTED TONIGHT AND THE ADVISORY WILL LIKELY BE EXPANDED.

A MODERATE NORTHWEST SWELL IS EXPECTED TO BUILD WEDNESDAY NIGHT AND PEAK
BELOW ADVISORY LEVELS THURSDAY. A STORM FORCE LOW EAST OF JAPAN
WILL GENERATE A WEST-NORTHWEST SWELL THAT WILL ARRIVE BY THE END
OF THE WEEK...WITH PEAK SURF HEIGHTS AT ADVISORY LEVELS ALONG
NORTH AND WEST FACING SHORES SATURDAY. A PULSE OF SWELL FROM THE
SOUTH IS ALSO EXPECTED FROM WEDNESDAY THROUGH FRIDAY.
STRENGTHENING TRADE WINDS WILL INCREASE WAVE ACTION ALONG EASTERN
SHORES TONIGHT THROUGH FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY FOR KAUAI CHANNEL-KAIWI CHANNEL.

&&

MORRISON...DISCUSSION AND MARINE
DONALDSON...AVIATION

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:39 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao66 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.